I just briefly read up on Evista and the information states that it mimics estrogen in the bones. I wonder if your body thinks or is getting the effects of having increased estrogen leading to hot flashes again. How long have you been on this medication? I would call your doctor and ask about the hot flashes.
Hi, I've been taking Evista for six years. Hot flashes are probably the number one side effect, and I continue having them even after menopause. They aren't real bad, but I know others whose "power surges" wake them in the middle of the night. Guess I'm lucky.
I've been taking both Evista and Fosamax for 10 years. I did not have hot flashes during menopause and did not have them after starting Evista.
My thoughts are that, if you had hot flashes before taking the Evista, you could continue to have them but not because of the Evista. I have known several women who have never taken Evista but who continue to have hot flashes into their 70's. Therefore, it seems to me that the Evista has nothing to do with it. This is the first time I have heard that it could have this side effect. Mabent
Actually, hot flashes are the most common side effect of Evista. The reason for this is that Evista is a SERM (Selective Estrogen Receptor Modulator) and since it mimics the estrogen hormone in breast tissue (but isn't actually estrogen), its side effects are similar to menopause. This was confirmed in the clinical trials where women on Evista were compared with those on placebo. Leg cramps are also common. The most serious possible side effects are blood clots and stroke.
This drug was originally developed as a breast cancer preventative for early-stage survivors like me, because it can "fool" tumor cells (at least the estrogen-receptive kind) into thinking it's real estrogen. Once it (the cancer cell) tries to lock onto it, the cell can't reproduce.
It was only later that researchers discovered decreased incidence of osteoporosis in those taking Evista, so they applied for and were granted approval by the FDA for use in osteoporosis treatment.
There are less risky medications for breast cancer survivors called aromatase inhibitors, but their main side effect is significant loss of bone density, something that is counter-indicated in my case. Evista is my compromise. I am also taking once-monthly Boniva, and my last DXA showed increased density for the first time in five years.